Several overdoses at Sarasota treatment center could result in arrests
While substance abuse facilities try to help people overcome their addictions, overdoses sometimes occur on those very grounds as happened recently at a Sarasota facility where eight patients overdosed at the same time.
At 6:30 p.m. May 1, the Sarasota County Sheriff's Office and paramedics were called to a First Step of Sarasota residential facility, 4579 Northgate Court, to a report of multiple overdoses.
A resident at the facility had brought GHB, known as "liquid ecstasy," onto the campus, according to Phillip "P.J." Brooks, vice president of outpatient and youth services. The odorless and colorless drug is often abused in a nightclub setting because of its euphoric effect but in larger doses it can causes seizures.
"We had seven other individuals along with that client ingest that chemical on campus," Brooks said.
When they discovered what was happening, staff at First Step called 911, and all eight had to be rushed to Sarasota Memorial Hospital.
"At this point, everybody is medically stable," Brooks told the Bradenton Herald. "We want to do whatever we can to ensure that those that need the treatment and we are able to justify them staying on campus, we will do so. But we also have an investigation going on with law enforcement, working closely with them."
Law enforcement records list numerous times officers and deputies have responded to First Step, Centerstone of Florida in Bradenton and other drug treatment centers.
"Situations like this happen to most residential facilities," Brooks said.
Detectives with the Sarasota sheriff's office and staff at First Step are working to determine what happened when the eight patients overdosed.
"There are likely going to be charges that come out from the circumstance because, again, we want to make sure the campus is as safe as possible," Brooks said.
The sheriff's office investigation remained active as of Friday.
Over the past five years, the sheriff's office has been called to First Step for a report of an overdose several times.
The most recent prior incident occurred on April 1, 2017. Deputies arrived to find paramedics treating a 31-year-old man who had been found slumped over in the bathroom by his roommate after hearing him fall. The man's roommate had alerted First Step staff, who after finding a syringe in the sink, gave him a dose of Narcan.
While at Sarasota Memorial Hospital, the 31-year-old admitted to deputies that he had snorted some narcotics but seemed otherwise confused about the time period leading up to his overdose. He had only been at First Step a week and had the drugs with him when he arrived, he told deputies.
As a result, the 31-year-old was involuntarily hospitalized under Florida’s Marchman Act.
On June 29, 2016, the sheriff's office was called to a report of an overdose at First Step. The 29-year-old man, a heroin user, was unconscious and blue in the face, and he had to be given two doses of Naloxone by deputies before he became responsive. Deputies later learned from his roommate that he had bought five bags of heroin earlier in the day .
Deputies found two bags of heroin and one bag of cocaine, according to the report. The 29-year-old was taken to Sarasota Memorial, where he admitted to deputies that he had snorted one bag of heroin, but said "the amount he snorted typically wouldn't get him high." He was hospitalized involuntarily under the Marchman Act.
"I believe that without the proper medical attention, (he) could cause further harm to himself," the deputy wrote.
On Jan. 11, 2015, paramedics had to transfer another heroin user to Sarasota Memorial Hospital from First Step.
Centerstone not immune to problem
Relapses and fighting cravings are parts of the disease of addiction. It's a struggle officials at Centerstone of Florida deal with on a regular basis, according to chief executive officer Melissa Larkin-Skinner.
In the past five years, the Manatee County Sheriff's Office has responded to 40 reports of overdoses at Centerstone's residential addiction center at 2020 26th Ave. E., Bradenton. Patients are there voluntarily, except for those sent under the Marchman Act.
The doors are locked, however patients can request to leave when they are there voluntarily. Staff will urge them to stay, and even let them return in hopes of helping them overcome their addiction.
But since the facility does keep patients behind locked doors, most overdoses occur in the facility's lobby just before someone checks in.
"People may use in the parking lot before they come in and they overdose in the lobby or they are in our lobby and go into our bathroom and use," Larkin-Skinner said. "That's a common occurrence. ... They want to get that once last fix before they come in."
The two most-recent calls for service for an overdose to the residential facility were just that.
On April 22, a woman was brought into Centerstone by her mother after she ingested an unknown drug and displayed odd behavior. Deputies responded and took her to Manatee Memorial to be treated after being given Ketamine by paramedics.
On May 7, deputies responded to a report of a man overdosing in the lobby. The man, who had been brought in by his significant other, was incoherent and disoriented so he was taken to Manatee Memorial Hospital and hospitalized involuntarily center under the Marchman Act.
Sometimes patients manage to sneak drugs into the facility, finding novel ways such as hiding drugs in their bras or belts.
Patients have also been known to have their visitors sneak them drugs, which is why Centerstone no longer allows patients in the addiction center to have visitors during the first few days following their arrival.
"One thing we were dealing with was dealers were putting drugs right outside the fence," Larkin-Skinner said. "People are very resourceful."
Patients are allowed outside several times a day to get fresh air and sunshine, which are healing, she stressed. So to combat that problem, staff will walk the perimeter of the fence looking for drugs.
On Dec. 28, 2016, Bradenton police responded to Centerstone's outpatient facility at 379 Sixth Ave. W. to a report of someone possibly overdosing, according to an incident report. The 33-year-old woman had been found in the parking lot unconscious and was given two doses of Narcan by paramedics before police officers arrived.
The 33-year-old was alert enough to admit to police that she was a heroin user but claimed she had not used heroin that day, according to a report. Instead, the woman told police she had taken a medication that is prescribed to her along with an unknown narcotic. Paramedics told police she had admitted to taking "rockys" before they arrived, and that she claimed to just want to get high, not hurt herself.
On Aug. 11, 2016, police were called to the outpatient facility after a counselor reported someone in a rehab class was overdosing. The 22-year-old had appeared fine when arriving, the counselor told police, but started to appear out of it at some point and then began to enter in and out of consciousness.
Paramedics were able to revive the 22-year-old with a dose of Narcan, police reported. Later at Manatee Memorial Hospital, the 22-year-old told police he had taken a pill before he went to class. The pill was blue with a "30" and an "M" on it, possibly Oxycodone, he told police. He said he had gotten it from someone who lived near Centerstone.
At times, the sheriff's office also is called out to Operation PAR, the only methadone clinic in Manatee County. Deputies have been called out twice to the clinic at 6253 14th St. W., Bradenton, over the past five years after reports of overdoses.